We demonstrate that a dielectric medium with purely quadratic nonlinearity [the so-called χ(2) material] can display self-focusing phenomena through a new type of modulational instability of the interacting fundamental and second-harmonic field components and therefore can support propagation of (two-wave) optical solitons. We prove the existence of a family of such solitons, which are found numerically and, in some particular cases, also analytically. The two-wave solitons are stable in the whole parameter region in which they exist.
© 1994 Optical Society of America
Original Manuscript: April 29, 1994
Published: October 15, 1994
Alexander V. Buryak and Yuri S. Kivshar, "Spatial optical solitons governed by quadratic nonlinearity," Opt. Lett. 19, 1612-1614 (1994)